UK Markets closed

Zantac recalled urgently across world over cancer-linked chemical fears

Tess de la Mare
AP

Zantac, a popular medicine for heartburn and stomach ulcer, has been urgently recalled in all markets over fears it is contaminated with a chemical linked to cancer.

The Medicines and Healthcare products Regulatory Agency (MHRA) at the UK’s Department of Health sent an alert to healthcare professionals calling for all unexpired stocks of four types of Zantac, made by GlaxoSmithKline, to be returned.

The recall is due to possible contamination of ranitidine – the active substance in the medication that reduces stomach acid levels – with an impurity linked to the development of certain cancers.

Traces of the impurity, N-nitrosodimethylamine (NDMA), are found in some foods and water supplies but can be dangerous at higher concentrations.

The four products affected are Zantac 150mg/10ml Syrup, Zantac 50mg/2ml Injection, Zantac 150mg Tablets and Zantac 300mg Tablets, all of which are prescription-only medicines.

Doctors and pharmacists have been told to stop supplying the product immediately and to return all remaining stock to their supplier.

Over-the-counter products that also bear the Zantac name are made by a different company and are unaffected, the MHRA said.

The MHRA is investigating possible contamination of other ranitidine medicines and said it will provide updates as the investigation progresses.

It asked manufacturers to quarantine all ranitidine products that may contain the active pharmaceutical ingredient potentially affected by the issue.

Dr Andrew Gray, MHRA deputy director of inspections, enforcement and standards, said: “Whilst this action is precautionary, the MHRA takes patient safety very seriously.

“Patients should keep taking their current medicines but should speak to their doctor or pharmacist if they are concerned and should seek their doctor’s advice before stopping any prescribed medicines.”

He added: “Currently, there is no evidence that medicines containing nitrosamines have caused any harm to patients, but the agency is closely monitoring the situation, and working with other regulatory agencies around the world.”

PA